Wisconsin, 2015

Flash Flooding and Flood in Wisconsin, June 15, 2015

June 15, 2015 · NWS ARX · 5 events in 2 counties and zones

Thunderstorms with very high rainfall rates and heavy rain moved across western Wisconsin during the afternoon hours of June 15th. The rainfall resulted in a mudslide south of Bangor (La Crosse County) that blocked both lanes of traffic on State Highway 162.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with very high rainfall rates and heavy rain moved across western Wisconsin during the afternoon hours of June 15th. The rainfall resulted in a mudslide south of Bangor (La Crosse County) that blocked both lanes of traffic on State Highway 162. The rain also caused Dutch Creek to come out of its banks and take out a snowmobile trail bridge and a pedestrian bridge in Bangor. The high rainfall rates overcame the drainage system on the south side of the city of La Crosse (La Crosse County) resulting in street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 5:20 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 5:20 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
620 AM CDT MON JUN 15 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 349 AM CDT MON JUN 15 2015

AT 3 AM...A WEAKENING COLD FRONT EXTENDED FROM APOSTLE ISLANDS TO
KANSAS CITY MISSOURI. DEW POINTS AHEAD OF THIS FRONT WERE IN THE
60S TO LOWER 70S...AND IN THE 40S AND 50S IN THE WAKE OF THIS
FRONT. AT THIS TIME...THERE IS NO CONVECTION LOCATED ALONG THIS
FRONT. MEANWHILE FURTHER SOUTH...SHOWERS AND THUNDERSTORMS WERE
DEVELOPING ACROSS THE NORTHERN HALF OF IOWA...NORTHERN ILLINOIS...
AND SOUTHERN WISCONSIN. THIS PRECIPITATION WAS DEVELOPING AHEAD OF
A SHORT WAVE TROUGH IN EASTERN NEBRASKA IN A BAND OF 900 TO 500
MB FRONTOGENESIS.

FOR TODAY...THE 15.00Z MODELS ARE IN VERY GOOD AGREEMENT THAT THE
COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE FORECAST AREA. AT THE
SAME TIME...THE SHORT WAVE TROUGH...CURRENTLY OVER EASTERN
NEBRASKA... WILL MOVE NORTHEAST THROUGH IOWA THIS MORNING...AND
SOUTHERN WISCONSIN AND NORTHERN ILLINOIS THIS AFTERNOON. AHEAD OF
THIS FRONT...THE PRECIPITABLE WATER VALUES WILL CLIMB INTO THE
1.50 TO 2.00 INCH RANGE. THE HIGHEST TOTALS WILL BE ACROSS EASTERN
IOWA... NORTHERN ILLINOIS...AND SOUTHERN WISCONSIN. IN
ADDITION...THE WARM CLOUD LAYER DEPTHS IN THIS AREA WILL BE CLOSE
TO 4 KM. IN ADDITION...THERE WILL MODERATE 850 MB MOISTURE
TRANSPORT INTO THIS SAME AREA. THIS WILL RESULT IN VERY EFFICIENT
RAIN PRODUCERS. RAINFALL TOTALS COULD BE AROUND AN INCH...WITH A
FEW LOCATIONS SEEING UP TO 2 INCHES. WITH THE PRECIPITATION EXPECT
THAT RAP AND NAM ARE TOO HIGH ON THEIR 0-1 KM MIXED LAYER
CAPES...OVERALL PREFER THE LOWER GFS AND ECMWF WHICH HAVE THESE
CAPES LESS THAN 750 J/KG. WITH THE EXCEPTION OF THE RAP...A
MAJORITY OF THE MODELS HAVE VERY LITTLE 0-3 KM AND 0-6 KM
SHEAR...SO NOT ANTICIPATING ANY LARGE HAIL...DAMAGING WINDS...OR
TORNADOES.

FROM LATE THIS AFTERNOON INTO THE EVENING...HIGH PRESSURE WILL
BUILD RAPIDLY ACROSS THE AREA. NORMALLY THIS WOULD BE THE SCENARIO
FOR DENSE FOG. HOWEVER THE WINDS ABOVE 500 FEET REMAIN AROUND
20 KNOTS AND THE DRY AIR IS CAUSING DEW DEPARTURES OF 4 TO 8
DEGREES LATE TONIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 349 AM CDT MON JUN 15 2015

FROM TUESDAY NIGHT INTO WEDNESDAY...THE 15.00Z MODELS ARE IN GOOD
AGREEMENT THAT A SHORT WAVE TROUGH AND PACIFIC COLD FRONT WILL
MOVE QUICKLY EAST THROUGH THE AREA. THE STRONG WESTERLIES
ASSOCIATED WITH THIS SYSTEM RESULTS IN 0-6 KM SHEAR IN THE EXCESS
OF 50 KNOTS. HOWEVER THIS FRONT IS COMING THROUGH AT THE WRONG
TIME OF DAY AND THE 0-1 KM MIXED LAYER CAPES AT THIS TIME ARE
LESS THAN 500 J/KG...THUS NOT ANTICIPATING ANY SEVERE WEATHER. THE
NAM SHOWS THAT THERE WILL BE SOME MOISTURE INTERACTION FROM A
SYSTEM FROM A SYSTEM MOVING OUT OF THE WESTERN GULF OF MEXICO.
MEANWHILE THE GFS IS MUCH FURTHER SOUTH WITH THIS SYSTEM. THE NAM
SOLUTION SEEMS TO BE A BIT TOO FAST...SO WOULD TREND MORE TOWARD
THE GFS.

FROM FRIDAY INTO SATURDAY...ANOTHER QUICK MOVING SHORT WAVE TROUGH
AND COLD FRONT MOVES THROUGH THE REGION. THIS SYSTEM HAS A SLIGHT
DEEPER TROUGH THAN THE PREVIOUS SYSTEM. WHILE BOTH THE GFS AND
ECMWF HAVE THE 0-1 KM MIXED LAYER CAPES CLIMBING UP TO 1500 J/KG
AHEAD OF THIS SYSTEM. THEY DISAGREE ON THE AMOUNT OF SHEAR. THE
GFS HAS 0-6 KM SHEAR GREATER THAN 50 KNOTS. MEANWHILE THE ECMWF
HAS LESS THAN 20 KNOTS. DUE TO THIS DISCREPANCY...THERE ARE A LOT
OF QUESTIONS ON WHETHER THERE WILL BE SEVERE WEATHER WITH THIS
SYSTEM. WHILE THERE IS UNCERTAINTY WITH THIS...THEY DO SHOW THAT
THERE COULD BE INTERACTION WITH THE REMNANTS OF THE POTENTIAL
TROPICAL SYSTEM MOVING OUT OF THE NORTHWEST GULF.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 620 AM CDT MON JUN 15 2015

THE COMBINATION OF A COLD FRONT MOVING ACROSS THE AREA AND A
SHORTWAVE LIFTING NORTHEAST FROM NEB IS EXPECTED TO PRODUCE SCT
SHRA/TSRA ACROSS THE AREA TODAY. THE MAIN TIMING FOR THESE LOOK TO
BE FROM 15-19Z AT KRST AND 16-20Z AT KLSE. WITH POTENTIAL FOR SCT
COVERAGE AS THE SHRA/TSRA MOVE ACROSS THE AREA...LEFT THIS AS A
PERIOD OF VCTS/CB WITH MVFR CIGS AT THIS TIME. STRONGER SHRA/TSRA
AND PRECIP CORES WILL PRODUCE IFR VSBYS...AS ANY CONVECTION TODAY
SHOULD BE EFFICIENT RAIN PRODUCERS. GOOD VFR CONDITIONS EXPECTED BY
LATER THIS AFTERNOON AND FOR TONIGHT AS COOLER/DRIER CAN HIGH
PRESSURE BUILDS IN BEHIND THE DEPARTING COLD FRONT. NORTHWEST WINDS
OF 5-9KTS AND THE DRIER AIRMASS WITH THE HIGH SHOULD KEEP ANY LATE
NIGHT/EARLY MORNING BR AROUND 12Z TUE TO A MINIMUM.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM....BOYNE
AVIATION.....RRS
Hazardous weather outlook, Jun 15, 4:29 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
529 AM CDT MON JUN 15 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
529 AM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY. THE MAIN THREAT
FROM THESE STORMS WILL BE DOWNPOURS...LOCALLY HEAVY RAIN AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
SUNDAY. SEVERE WEATHER IS NOT EXPECTED THROUGH THURSDAY NIGHT.
AFTER THAT TIME PERIOD...IT IS TOO EARLY TO DISCERN WHETHER ANY OF
THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
RAINFALL REPORTS WOULD BE APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

The radar

The La Crosse radar (KARX), 6 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, La Crosse

When
June 15, 11:35 AM CST to 2:52 PM CST
Where
La Crosse County, 1.38 mi N of Calvert
Reported by
Public
Coordinates
43.770, -91.220

On the south side of the city of La Crosse, 2.41 inches of rain fell.

Heavy Rain, Monroe

When
June 15, 11:55 AM CST to 3:42 PM CST
Where
Monroe County, 0.85 mi NE of Sparta
Reported by
AWOS
Coordinates
43.940, -90.810

The automated weather observing equipment at the Sparta airport measured 2.8 inches of rain.

Flood, La Crosse

When
June 15, 12:15 PM CST to 1:45 PM CST
Where
La Crosse County, 1.7 mi N of Calvert to 1.68 mi NNE of Calvert
Cause
Heavy Rain
Reported by
Social Media
Coordinates
43.775, -91.219

Heavy rainfall rates overcame the drainage system on the south side of the city of La Crosse causing street flooding to occur along U.S. Highways 14/61.

Flash Flood, La Crosse

When
June 15, 2:15 PM CST to 3:15 PM CST
Where
La Crosse County, 1.46 mi S of Bangor to 1.67 mi S of Bangor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.879, -91.000

Heavy rain caused a mudslide that blocked both lanes of traffic on State Highway 162 south of Bangor.

Flash Flood, La Crosse

When
June 15, 2:45 PM CST to 3:45 PM CST
Where
La Crosse County, 0.64 mi SE of Bangor to 0.68 mi SE of Bangor
Cause
Heavy Rain
Property damage
$20,000
Reported by
Social Media
Coordinates
43.893, -90.992

Heavy rains caused Dutch Creek to quickly go out of its banks and take out a pedestrian bridge in Veterans Memorial Park and a snowmobile bridge. The pedestrian bridge was destroyed while the snowmobile bridge was designed to be moveable and only sustained minor damage.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575432, 575429, 575424, 575416, 575417.